Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 83, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 18, 1998, 11:46 PM EST for Huntington County, Noble County, Whitley County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 11:46 PM EST (04:46 UTC)
- Expired
- Jun 19, 1998, 12:35 AM EST
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Huntington County, IN, Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 33 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 12:15 AM EST | Thunderstorm Wind 55 | Huntington, IN | SEVERAL TREES DOWN WITH MINOR ROOF DAMAGE TO SEVERAL HOMES. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 11:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3764 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 190451 SVRFWA INC069-113-183-190535- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1146 PM EST THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUNTINGTON COUNTY IN NORTH CENTRAL INDIANA NOBLE COUNTY IN NORTHEASTERN INDIANA WHITLEY COUNTY IN NORTH CENTRAL INDIANA * UNTIL 1235 AM EST * AT 1144 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM KENDALLVILLE TO COLUMBIA CITY TO BIPPUS IN NORTHWEST HUNTINGTON COUNTY. * THE SEVERE THUNDERSTORMS WILL BE AFFFECT COMMUNITIES INCLUDING AVILLA...COESSE...AND ROANOKE THROUGH` 1235 AM. WINDS IN EXCESS OF 80 MPH ARE LIKELY! SEEK SAFE SHELTER IMMEDIATELY. REAUGH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:45 AM EST, 14 hours 1 minute earlier.
Area forecast discussion, Jun 18, 9:45 AM EST, 14 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 945 AM EST THU JUN 18 1998 12Z SFC ANALYSIS SHOWING LOW PRESSURE CENTER OVER ND WITH WARM FRONT EXTENDING FROM W IA THRU CENTRAL IL AND DOWN TO W KY. LATEST KIWX RADAR SHOWING LIGHT SHRA NEAR CHI DOWN THRU CMI. MODIFIED 12Z SOUNDING FROM ILX SHOWING GOOD INSTABILITY WITH 4400 CAPE AND -11 LI BUT ALSO STRONG CAP. PLENTY OF CLOUD COVER INDICATED OVER EASTERN HALF OF IL SHOULD KEEP TE>MPS DOWN A BIT. A MIX OF CLOUDS AND SUN AROUND OUR CWA AT 14Z WITH CURRENT TEMPS RUNNING 72-79. IF CLOUDS OVER E IL SPREAD OVER INTO CWA TEMPS IN CURRENT FCST SHOULD HOLD SO NO PLANS FOR UPDATE IN SW LOWER MI ATTM. .IWX...NONE. JAL
In the hours before
Special weather statement, Jun 18, 11:26 PM EST, 20 minutes before
INZ006>009-017-018-023>027-032>034-MIZ080-081-OHZ001-002-004-005-015- 016-024-025-190900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1126 PM EST THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHERN INDIANA... SOUTHERN MICHIGAN AND NORTHWEST OHIO... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO EFFECTIVE TONIGHT UNTIL 400 AM EST/CDT (500 AM EDT). COUNTIES INCLUDED IN THE WATCH... IN INDIANA...LAGRANGE...STEUBEN...NOBLE...DEKALB...WHITLEY...ALLEN... MIAMI...WABASH...HUNTINGTON...WELLS...ADAMS..GRANT...BLACKFORD AND JAY. IN MICHIGAN...BRANCH AND HILLSDALE. AND IN OHIO...WILLIAMS...FULTON...DEFIANCE...HENRY...PAULDING... PUTNAM...VAN WERT AND ALLEN. A LINE OF THUNDERSTORMS EXTENDING FROM CENTRAL LOWER MICHIGAN TO SOUTHERN ILLINOIS IS MOVING EAST AROUND 40 MPH. THIS LINE OF THUNDERSTORMS WILL MOVE THROUGH THE SOUTHERN GREAT LAKES REGION BETWEEN MIDNIGHT EST/CDT (100 AM EDT) AND 400 AM EST/CDT (500 AM EDT). THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WIND GUSTS. LARGE HAIL...DAMAGING WIND...DANGEROUS LIGHTNING AND ISOLATED TORNADOES ARE ALL POSSIBLE IN AND CLOSE TO THE WATCH AREA. YOU ARE URGED TO MONITOR NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION FOR FURTHER INFORMATION ON THIS HAZARDOUS WEATHER SITUATION. OHARA
Special weather statement, Jun 18, 11:26 PM EST, 20 minutes before
INZ006>009-017-018-023>027-032>034-MIZ080-081-OHZ001-002-004-005-015- 016-024-025-190900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1126 PM EST THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHERN INDIANA... SOUTHERN MICHIGAN AND NORTHWEST OHIO... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO EFFECTIVE TONIGHT UNTIL 400 AM EST/CDT (500 AM EDT). COUNTIES INCLUDED IN THE WATCH... IN INDIANA...LAGRANGE...STEUBEN...NOBLE...DEKALB...WHITLEY...ALLEN... MIAMI...WABASH...HUNTINGTON...WELLS...ADAMS..GRANT...BLACKFORD AND JAY. IN MICHIGAN...BRANCH AND HILLSDALE. AND IN OHIO...WILLIAMS...FULTON...DEFIANCE...HENRY...PAULDING... PUTNAM...VAN WERT AND ALLEN. A LINE OF THUNDERSTORMS EXTENDING FROM CENTRAL LOWER MICHIGAN TO SOUTHERN ILLINOIS IS MOVING EAST AROUND 40 MPH. THIS LINE OF THUNDERSTORMS WILL MOVE THROUGH THE SOUTHERN GREAT LAKES REGION BETWEEN MIDNIGHT EST/CDT (100 AM EDT) AND 400 AM EST/CDT (500 AM EDT). THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WIND GUSTS. LARGE HAIL...DAMAGING WIND...DANGEROUS LIGHTNING AND ISOLATED TORNADOES ARE ALL POSSIBLE IN AND CLOSE TO THE WATCH AREA. YOU ARE URGED TO MONITOR NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION FOR FURTHER INFORMATION ON THIS HAZARDOUS WEATHER SITUATION. OHARA
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:02 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 33 min |
| Jun 18, 10:11 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton, White | 34 min |
| Jun 18, 10:11 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 34 min |
| Jun 18, 10:11 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 34 min |
| Jun 18, 10:39 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 46 min |
| Jun 18, 11:09 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 41 min |
| Jun 18, 11:59 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
| Jun 19, 12:09 AM EST | Severe Thunderstorm Warning | IWX | Allen, Wells | 46 min |
| Jun 19, 12:32 AM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.